MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43773
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
As initially reported to customer relations: a female patient of undisclosed age underwent a left leg pta and stent placement procedure in which the zilver 518 vascular self-expanding stent, g43773, was used.The physician gained access via the right groin and went contralateral to the left leg.While attempting to deploy and place stent the flexor material came off of the handle.The device was removed from the patient, no stent was deployed, and opened another of the same device to complete the procedure.Patient outcome: did any unintended section of the device remain inside the patient¿s body? no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? no.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Patient/event info - notes: ziv5/ziv6/zfv6.Are images of the device or procedure available? no.At what stage of the procedure did the complaint occur? stent placement.Details of access sheath used (name, fr size, length)? 5fr x 4cm ansel sheath.What was the target location for the stent? not specified by end user.Was the product inspected for kinks or damage before use? yes.Was the device used percutaneously? yes.Was the device flushed through both flushing port before the procedure, as per ifu? yes.Was pre-dilation performed ahead of placement of the stent? yes.Was post-dilation performed after the placement of the stent? n/a- stent not implanted.Details of the wire guide used (name, diameter, hyrdophyllic)? hydro st.Did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? no.Was resistance encountered when advancing the wire guide to the target location? not specified by end user.Was resistance encountered when advancing the delivery system to the target location? no.How did the physician deal with this resistance? n/a.Was the approach ipsilateral or contralateral? contralateral.If contralateral, was the bifurcation angle steep? normal bifurcation.Did the tip of the delivery system cross the target location? yes.Was the delivery system tracked around a tight angle in the patient anatomy? no- normal bifurcation.Was the delivery system damaged/kinked/twisted during deployment? no.Was the handle pulled towards the hub during deployment? yes.Was the delivery system pushed during deployment? no.Was the stent deployed smoothly / without resistance? n/a- stent was not deployed.If no, please detail any difficulty experienced during deployment: see event description.What artery was the stent placed in? n/a- -stent was not deployed- see event description.Was the stent fully deployed from the delivery system prior to removal of the delivery system? n/a- see event description.Did the patient have any pre-existing conditions? not specified by end user.If yes, please specify: did the patient require any additional procedures as a result of this event? no- see patient outcome questions.What intervention (if any) was required? no- see patient outcome questions.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a- see event description/patient outcome.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.Please specify if yes.Per manufacture request the following questions were sent to the district manager on & response received on 22mar2023.Email is attached.What size wire guide was used e.G.0.018", 0.025",0.035"? 014.What were the patients pre-existing conditions? n/a.What was the target location for the device? sfa.Was there any difficulty/resistance experienced while advancing the wire guide? no th 22mar2023.Per cook ireland-- a request for the following information was sent to the district manager who replied via phone conversation on 07apr2023.If the 0.014 inch wire was also on the replacement device? information was not provided by end user.The rpn and lot number of the replacement device used? information was not provided by end user.Th 07apr2023.Lab evaluation complete on 04th april 2023.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Investigation is still pending, a follow-up mdr report will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Device evaluation: off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Trending will monitor if any future investigation is required.The ziv5-18-125-6-80 device of lot number c1985617, involved in this complaint, were returned for evaluation without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.Pr 393864 was raised to capture the off label use of the successful replacement device used to complete the procedure.The device related to this occurrence underwent a laboratory evaluation on the 04th april 2023.On evaluation of the device, the following was observed: visual inspection: ¿ red safety tab not returned.¿ outer sheath separated from the handle functional inspection: ¿ 0.018" wire guide passed with no issue.This is the required wire guide for this device.¿ device flushed with no issue.¿ unable to deploy stent.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue ifu/label review: there is evidence to suggest that the customer did not follow the instructions for use.It should be noted that the instructions for use (ifu0043) states the following: ¿the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.¿ from the information given, it is known that the physician attempted to deploy the stent in the sfa for which they are not intended.It is also known that the user used an incorrect wire guide during this procedure.It is known that the user used a 0.014 inch wire guide where the required size is a 0.18inch wire guide.As per ifu0043 states ¿5.0 french (1.67mm) system accepts 0.018 inch(0.46mm) wire guide¿.Image review an image was not returned for evaluation root cause review a definitive root cause of off label use was determined from the investigation.From the information available, it is known that the physician attempted to deploy this stent in the sfa for which they are not intended.Using a device outside its validated intended area of use, means we cannot predict how the device will perform.Using this device in the sfa may have caused the delivery system to separate from the handle as the sfa is not the intended location of these devices.As per d00213689, rev006, off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Also secondary to the off label use, it is known that the user used an incorrect wire guide during this procedure.It is known that the user used a 0.014 inch wire guide where the required size is a 0.18inch wire guide.This smaller wire guide may have not provided sufficient support during advancement/deployment, creating a need for greater force to be used and thus leading to the flexor separation at the handle.Both the off label use and the user error of the non required wire guide used, could have both contributed/caused the flexor material to come off the handle.Confirmation of complaint: complaint is confirmed as the failure was verified in the laboratory summary: according to the initial reporter a female patient of undisclosed age underwent a left leg pta and stent placement procedure in which the zilver 518 vascular self-expanding stent, g43773, was used.The physician gained access via the right groin and went contralateral to the left leg.While attempting to deploy and place stent the flexor material came off of the handle.The device was removed from the patient, no stent was deployed, and opened another of the same device to complete the procedure.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.A second device was used to successfully complete the procedure.Investigation findings conclude that a definitive root cause was established.The user has not complied with the requirements of the ifu with respect to the intended use of the device.From the information given, it is known that the physician attempted to deploy this stent in the sfa for which they are not intended.The ifu states that ¿the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries".Also secondary to the off label use, it is known that the user used an incorrect wire guide during this procedure.It is known that the user used a 0.014 inch wire guide where the required size as stated in the ifu is a 0.18inch wire guide.Both the off label use and the user error of the non required wire guide used, could have both contributed/caused the flexor material to come off the handle complaint is confirmed as the failure was verified in the laboratory.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on the 25-may-2023.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key16775221
Report Number3001845648-2023-00248
Device Sequence Number6820848
Product Code NIO
UDI-Device Identifier10827002437736
UDI-Public(01)10827002437736(17)251011(10)C1985617
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2025
Device Model NumberG43773
Device Catalogue NumberZIV5-18-125-6-80
Device Lot NumberC1985617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2023
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/01/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer03/02/2023
Initial Report FDA Received Date04/20/2023
Supplement Report FDA Received Date06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale